Thunderstorm Wind, Carroll
- When
- September 13, 3:10 PM CST
- Where
- Carroll County, Chadwick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.017, -89.883
Numerous branches were downed. Time is estimated based on radar.
An upper level disturbance initiated a small cluster of thunderstorms in east central Iowa in a moist to near tropical atmosphere. The cluster bowed out across Scott County Iowa and then moved rapidly into northwest Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance initiated a small cluster of thunderstorms in east central Iowa in a moist to near tropical atmosphere. The cluster bowed out across Scott County Iowa and then moved rapidly into northwest Illinois. Sporatic to near continuous wind damage occurred across Whiteside County Iowa with trees and power lines downed. In Coleta, Illinois, a tree fell on a moving vehicle and injured the driver.An hour before the small bowing line of storms developed, another line of storms bowed out across Whiteside County Illinois and produced estimated and measured winds of 43-48 knots (50-55 mph).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 13, 2:40 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TYPO NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 PM CDT TUE SEP 13 2005 .SYNOPSIS...SEASONALLY STRONG COLD FRONT NOW INTO CENTRAL IOWA MOVING SOUTHEAST AT 10-15 MPH. AREAS OF SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF BOUNDARY. NOWCAST TOOLS SUGGEST MOST PRECIPITATION TO BE EAST OF AREA BY MIDNIGHT AS FRONT PASSES WITH CLEARING SKIES AND POSSIBLY A FEW LINGERING SHOWERS EAST OF MISSISSIPPI. TEMPERATURES BEHIND FRONT MUCH COOLER WITH MID 60S TO LOWER 70S IN NE/KS AT 3 PM SUGGESTING FALL TO ARRIVE NEXT 24 HOURS. NOWCAST TOOLS SUPPORT ISOLATED SEVERE POTENTIAL IF GET ENOUGH HEATING AND TRIGGER TIL 7 PM IN LINE WITH EXISTING SEVERE WATCH IN WEST 1/3 OF FORECAST AREA. SOME ISOLATED SEVERE STORMS REPORTED IN STRONGEST CELLS...MAINLY FOR WINDS IN CENTRAL IOWA. && .SHORT TERM...(TONIGHT AND TOMORROW)...LIKELY POPS THIS EVENING WITH PRECIPITATION ENDING MOST AREAS BY MIDNIGHT. MUCH COOLER AND DRIER WEDNESDAY WITH CHAMBER OF COMMERCE TYPE HIGHS IN 70S. NORTHWEST WINDS OF 10 TO 15 MPH TO MAKE FOR A NICE EARLY FALL DAY FOR SEPTEMBER WITH DEWPOINTS IN 40S. MOST LOCATIONS TO EXPERIENCE QUARTER TO HALF INCH RAIN TOTALS...OR ENOUGH TO HELP MOST PLANTS BUT NOT ENOUGH TO ALLEVIATE DROUGHT FOR AGRICULTURE. ..NICHOLS.. && .LONGER TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY) SEASONALLY MILD AND QUIET THROUGH EARLY SATURDAY AS WEAK SURFACE HIGH SETTLES OVERHEAD. HIGHS IN 70S AND LOWS IN UPPER 40S TO LOWER 50S WITH LOW DEWPOINTS AND LIGHT WINDS SUGGESTING IF SKIES STAY MOSTLY CLEAR AT NIGHT MINS MAY NEED TO BE FURTHER LOWERED DUE TO IDEAL RADIATIONAL COOLING FACTORS. LATE SATURDAY INTO TUESDAY...LOOK EXCEPTIONALLY ACTIVE AND INTERESTING WITH STRONG JET AXIS OVER REGION PER ALL SOLUTIONS PAST 24-36 HOURS SUGGESTING STRONG OVERRUNNING AND POTENTIALLY GOOD RAINS. UPPED POPS SUNDAY TO 40 PERCENT WITH TEMPS A CHALLENGE DUE TO GOOD GRADIENT DEPENDING ON CLOUDS...PRECIPITATION AND ASSOCIATED FRONT LOCATION. OVERALL...WENT WITH OR NEAR MEX GUIDANCE AND ECMWF 850 THERMAL FIELDS. STRENGTH OF FORCING SUGGEST SIGNIFICANT RAIN POTENTIAL CLARIFIED NEXT COUPLE DAYS. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...SEVERE THUNDERSTORM WATCH WEST OF HIGHWAY 61 TIL 7 PM. IL...NONE. MO...SEVERE THUNDERSTORM WATCH TIL 7 PM. && NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1120 AM CDT TUE SEP 13 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141630- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1120 AM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS AFTERNOON AND EVENING... WITH A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA. A COLD FRONT CURRENTLY EXTENDS FROM NORTH CENTRAL IOWA INTO SOUTHEASTERN NEBRASKA AND IS MOVING EASTWARD INTO THE AREA. IN ADDITION... ONGOING THUNDERSTORMS IN NORTH CENTRAL MISSOURI ARE MOVING NORTHEASTWARD INTO SOUTH CENTRAL IOWA AND WILL BEGIN TO AFFECT SOUTHWESTERN COUNTIES BY EARLY THIS AFTERNOON. ANY STORMS THAT DEVELOP OR MOVE INTO THE AREA WILL HAVE THE POTENTIAL TO BECOME SEVERE... ESPECIALLY IF THE SUN CAN BREAK THROUGH THE CLOUDS AND ALLOW HEATING TO OCCUR. UPPER-LEVEL WINDS WILL BE FAVORABLE FOR SUPERCELLS IF ENOUGH INSTABILITY CAN DEVELOP... AND THEN TRANSITION INTO LINES OF THUNDERSTORMS. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS WITH GUSTS POTENTIALLY REACHING 70 MPH. HAIL UP TO THE SIZE OF QUARTERS WILL ALSO BE POSSIBLE... ESPECIALLY IN ANY SUPERCELLS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1155 AM CDT TUE SEP 13 2005 IAZ040>042-051>053-063>065-067-076>078-087>089-098>099- MOZ009>010-140000- BENTON IA-BUCHANAN IA-CEDAR IA-DELAWARE IA- DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JEFFERSON IA- JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MUSCATINE IA-VAN BUREN IA-WASHINGTON IA-CLARK MO- SCOTLAND MO- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 781 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 18 COUNTIES IN EAST CENTRAL IOWA BENTON CEDAR IOWA JOHNSON JONES LINN MUSCATINE IN NORTHEAST IOWA BUCHANAN DELAWARE DUBUQUE IN SOUTHEAST IOWA DES MOINES HENRY JEFFERSON KEOKUK LEE LOUISA VAN BUREN WASHINGTON IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST MISSOURI CLARK SCOTLAND THIS INCLUDES THE CITIES OF...ANAMOSA...BURLINGTON... CEDAR RAPIDS...DUBUQUE...FAIRFIELD...FORT MADISON... INDEPENDENCE...IOWA CITY...KAHOKA...KEOSAUQUA...MANCHESTER... MARENGO...MEMPHIS...MOUNT PLEASANT...MUSCATINE...SIGOURNEY... TIPTON...VINTON...WAPELLO AND WASHINGTON. MCCLURE/BARDOU
The Quad Cities radar (KDVN), 73 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
7 thunderstorm wind. Local standard time, as filed.
Numerous branches were downed. Time is estimated based on radar.
4 to 5 inch diameter limbs down
Storms entered Whiteside county south of Albany at around 1555 CST. Numerous trees and power lines were felled from Albany to Coleta. Based on radar data and spotter reports, the following times (all CST) have been established; Albany 1600-1605, Morrison 1615-1620, Coleta 1620-1630.
Numerous trees and power lines were downed from Albany to Coleta.
1 to 3 foot diameter trees were downed during a downburst on the north side of Freeport. One tree fell on a house causing unspecified damage. The Stephenson County Emergency Manager measured 48 knot (55 mph) winds 1 mile south of Freeport. The Freeport Albertus Airport (KFEP) further south of the city measured 46 knot winds during the 1615-1625 CST (2215-2225 UTC) time period.
A tree was blown onto a moving vehicle, injuring the driver.
A spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478886, 5478880, 5478881, 5478883, 5478882, 5478884, 5478885.